phyllocontin side effects

I started these tablets yesterday, and they made me feel a bit strange eg light headed and slight nausea, just wondering if anyone else has had side effects from taking them. Also is it possible to drink alcohol when taking them? and I also noticed in some other posts that a blood test is necessary to check the levels are ok, so I was also wondering when this should be done? My consultant didn't explain any of this to me so i would be very grateful for any replies



3 Replies

  • Nausea is a common side effect unfortunately. There are clear guidelines in the prescribing formulary regarding blood testing, and it is important as there is a fine line between toxicity and therapeutic levels. The dose required will differ for individuals depending on how that individual metabolises the drug. Im a good example as I get very toxic at normal doses and am only on 60mg twice a day which is a childs dose (I am 40!).

    Here is what the BNF says (doctors guidance):

    In most individuals, a plasma concentration of 10–20 mg/litre (55–110 micromol/litre) is required for satisfactory bronchodilation, although a lower plasma concentration may be effective. Adverse effects can occur within the range 10–20 mg/litre and both the frequency and severity increase at concentrations above 20 mg/litre.

    Plasma concentration is measured 5 days after starting oral treatment and at least 3 days after any dose adjustment. A blood sample should usually be taken 4–6 hours after an oral dose of a modified-release preparation (sampling times may vary—consult local guidelines).

  • The initial side effects I had soon subsided. I felt really rough for about a week or so but I'm soo glad that I stuck with it as my asthma has been so much better with the theophylline.

    It's worth contacting your clinic or GP about the blood tests. Same with the alcohol thing, best to ask cons or GP. I drink, but only in small amounts, which for me is no different to before I took Theophylline. It's also worth looking out for fever and other things that can cause toxicity, all stuff in the leaflet.

    I hope the side effects ease and you get on with it well. x

  • Thanks for the replies, I feel ok now and my asthma cough seems alot better, so I think they are definatley helping, going to try and see my doc tomorrow for a blood test and to find out how much I can drink as I do like a bit of vodka!


You may also like...